Going off psych meds after surgery


22 posts in this topic

I have been in remission from depression for two years now. I would love to go off of my psychiatric medications (Wellbutrin and Lexapro), but since I had surgery in February, I told myself that I would wait until my weight settled and I adapted to my "new" life. I see a therapist every other week and my psychiatrist every 3-6 months. Has anyone gone off all psych meds after surgery and had any regrets? I know what I need to do to prevent a relapse and I'm very aware of any mood changes I may have and what I need to do to fix them, but I'm worried about going off meds that I've been on for years. Should I wait before I start seriously discussing this with my doctors?

Share this post


Link to post
Share on other sites
25 minutes ago, monalyssa33 said:

I have been in remission from depression for two years now. I would love to go off of my psychiatric medications (Wellbutrin and Lexapro), but since I had surgery in February, I told myself that I would wait until my weight settled and I adapted to my "new" life. I see a therapist every other week and my psychiatrist every 3-6 months. Has anyone gone off all psych meds after surgery and had any regrets? I know what I need to do to prevent a relapse and I'm very aware of any mood changes I may have and what I need to do to fix them, but I'm worried about going off meds that I've been on for years. Should I wait before I start seriously discussing this with my doctors?

Im a week and a half post op and I'm "decompensated" from Wellbutrin and Celexa. I've been medicated for depression for almost 25 years. As a non licensed shrink, I think you're on the right track. There's nothing we can really do. I'm doing the same thing. I get mad, hurt, frustrated, depressed, irritable, over sensitive, and/or snappy at a given moment. I too am aware of these emotions and accommodate them when I can. It also helps to inform friends and family of your situation. My poor son... when I get mad at him or have an attitude for no apparent reason, I go to a room. It's his me worse at night. I'm or sure what came first... being a fat girl and depressed or being depressed and then a fat girl. It makes me wonder if when I get my confidence, sexy, and life back that being fat and depressed highjacked will I still suffer from depression and need meds. Not sure. I guess I'm going on and on to say that you're not alone.

Share this post


Link to post
Share on other sites

I'm in week and a half post op and I'm "decompensated" from Wellbutrin and Celexa. I've been medicated for depression for almost 25 years. As a non licensed shrink, I think you're on the right track. There's nothing we can really do. I'm doing the same thing. I get mad, hurt, frustrated, depressed, irritable, over sensitive, and/or snappy at a given moment. I too am aware of these emotions and accommodate them when I can. It also helps to inform friends and family of your situation. My poor son... when I get mad at him or have an attitude for no apparent reason, I go to a room. It's his me worse at night. I'm or sure what came first... being a fat girl and depressed or being depressed and then a fat girl. It makes me wonder if when I get my confidence, sexy, and life back that being fat and depressed highjacked will I still suffer from depression and need meds. Not sure. I guess I'm going on and on to say that you're not alone.

Share this post


Link to post
Share on other sites

I had to put my cat to sleep in August. I never thought I would survive losing her because I had her for 17 years, since I was 14. It's been a little over a month and I'm not feeling depressed or even sad. I miss that cat like crazy, but I'm not falling into depression like I thought I would. I think surviving losing her is probably the biggest indicator that I can consider going off my meds and I'll be okay.

I think the biggest life lesson I have learned in my depression and weight loss journey is that I can be happy as an obese person. I used to believe that I would only ever be happy if I were thin, but I overcame depression when I was 350 pounds and I was happy. I am a different kind of happy now, but I know that my happiness was never dependent upon a number on a scale.

Share this post


Link to post
Share on other sites

No matter what you decide to do, talk seriously with your therapist and psychiatrist and have them be on board with your decision. I think it was very smart to wait until you were a ways out from surgery to consider all this. There are risks either way (staying on meds or coming off them) and I wish you luck! Just be careful!


Share this post


Link to post
Share on other sites

Best thoughts from an MDD sufferer for life. Do not do this without your psych folks on board. Remember that you may well have withdrawal (which could include diarrhea) so being very stable with your weight & eating would make your coming off meds very much more successful. Also, remember to have those handy things ready: a daily plan, a plan or cognitive therapy tool in mind for your predictable changes.

If you have not had cognitive therapy, its a wonderful tool. Helps enormously with both depression and anxiety issues. I am a licensed health care professional, but retired. Will be holding prayers and good thoughts for you.

Share this post


Link to post
Share on other sites

Going off your meds post-op would probably be one of the worst decision you can make. Even people that are emotionally stable have lots of issues post-op. Your meds are going to need to be monitored but I wouldn't even think about dropping them until I was at a stable weight.

The mood swings and issues from the massive hormone dump of losing weight is a real killer. It can push anyone over the edge.

Share this post


Link to post
Share on other sites

I took Wellbutrin and while I'm ubanble to crush the medication due to this impacting the medications molecular structure and potential hazardous effects as a result of the change. My physician and I are working this issu out now. Be as it stands I'm off Wellbutrin til a get off the 6 week liquid diet.

Share this post


Link to post
Share on other sites

I didn't have a choice. I have, however, under my doctors care and watch while going thru this. My pills have to be crushed. Research shows that crushing pills can sometimes be fatal (resulting in death) considering the impact crushing has on the molecular structure the release of the drug into the system, how the content of the medication attaches to certain receptor sites, and/or other internal interaction to the crushes pills new means of absorption. Not to mention, the stomachs new way of absorbing ANYTHING post op, is now different which adds a new risk. In my case, if I have to choose, I'd rather not chance the latter. Hence, my doctor and I have elected to cease the med for the 6 weeks while my entire body is healing and adjusting to this new way of life and living. Medication can be reintroduced slowly.

Share this post


Link to post
Share on other sites

@DrGee

Why do you have to crush your pills? I was able to swallow large normal sized pills right after surgery.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now

  • Recently Browsing   0 members

    No registered users viewing this page.